Thursday, 7 February 2008

Just a minor dose of plague...

I was reading the leaflet that came with my antibiotics (slumped on sofa with no other reading material in reach and too lazy to get up just yet) and discovered that not only were they going to fix my sinus infection, but I was also covered for syphilis, leprosy and bubonic plague. As much as I'm reassured by the amazing abilities of these pills, I am slightly concerned that bubonic plague is such a popular condition it makes it onto the front of the leaflet.

The list of side effects isn't much more reassuring since it covers the majority of the tiny print A5 leaflet. Apparently there's a chance of fever, sunburn, aching muscles and problems with the liver, central nervous system, bones and blood cells. No worries there then. How do they come up with these side effects? I've had slightly sore teeth this week, can I be added to the list? I could be published at last!

Given the myriad of conditions these pills cover I wonder if doctors prescribe them as a cover up? You've really got leprosy but they can tell you it's a throat infection. If they think a diagnosis of plague might cause alarm then it's a skin rash. I suppose it depends how long you've had it...


6 comments:

Lane said...

lol!
Well if it's just a case of leprosy, your sinuses will be gone in no time!

Seriously though, I can't believe the plague is actually mentioned? Do they know something we don't!

motherx said...

Thats so freaky! I think though a lot of the time they just put all these side effects to cover their selves. Remeber I was given antibiotics while pregnant and on it it said DO NOT TAKE IF PEGNANT! asked doctor and he said half the stuff that is on the leaflets is a load of rubbish!

Denise said...

I left comments last night, they've vanished! They appeared on the page and everything! Grr.

Maybe they realised nobody every reads the leaflet (except when desperate for something to read!) and they can entertain themselves with the side effects. My favourite is headache pills that may cause headaches.

Denise said...

Motherx - I love your cat picture! I'm too chicken to leave a real one of me but I could do something like that!

Ashley Ladd said...

My dad's under the opinion that medications cause more problems than they help. I'm beginning to agree.

Yesterday morning, when I saw my podiatrist, he wanted to give me prescription strength Advil. Then he asked about my hearing and asked if I ever have ringing in my ears. I think he was initially joking. But I have bad ears (hearing aid in one and need a hearing aid for the other one) so I told him. So he decided not to give me that medicine as it could make my hearing worse.

That is weird though, bubonic plague? leprosy?

Denise said...

Doctors and medicines are always a bit hit and miss arent't they! I try and avoid them when I can as you never know if they're really going to help.